Iowa, 2003

Damaging Wind in Iowa, July 6, 2003

July 6, 2003 · NWS DVN · 1 event in 1 county or zone

Outflow from thunderstorms in Central Iowa spawned an intense thunderstorm that moved across Clinton County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Outflow from thunderstorms in Central Iowa spawned an intense thunderstorm that moved across Clinton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 6, 2:34 AM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 6, 2:34 AM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
334 AM CDT SUN JUL 6 2003

LARGE MCS MOVING OVER WESTERN HALF IA TO MOVE ACROSS CWFA THIS
MORNING IN RAPIDLY DECAYING MODE. SEVERE THREAT LOOKS MINIMAL AS IR
IMAGERY SHOWS COOLING TOPS AND 88D MOSAIC SHOWS SYSTEM BECOMING MORE
DISORGANIZED AT LEADING EDGE. ALSO...COMPLEX IS MOVING INTO AIRMASS
OVER SOUTHERN IA AND SOUTHERN HALF DVN CWA ALREADY WORKED OVER BY
EVENING MCS. INITIAL FORECAST CHALLENGE IS HANDLING OF POPS THIS
MORNING...THEN CHANCES FOR ADDITIONAL MAINLY NOCTURNAL COMPLEXES
NEXT SEVERAL DAYS BEFORE PATTERN CHANGE PUSHES FRONT SOUTH OF AREA
MID TO LATE WEEK.

AT 06Z...SURFACE ANALYSIS SHOWED MESO HIGH OVER WESTERN IA. EARLIER
CONVECTION HAD PUSHED SYNOPTIC BOUNDARY TO AXIS FROM CENTRAL IA TO
JUST SOUTH OF QUAD CITIES TO NEAR KPIA. SOME FLARE UP OF NEAR SEVERE
WIND PRODUCERS POSSIBLE AROUND AM PACKAGE ISSUANCE TIME ALONG NW
EDGE OF THIS FRONT THAT HAS SINCE LIFTED NORTH TO NEAR KALO
SOUTHEAST THROUGH QUAD CITIES. EXPECTING WIDESPREAD RAIN AND FEW
CONTINUED LIGHTNING STRIKES AS SYSTEM DECAYS AS IT PUSHES EAST AND
THUS RAISED TO CATEGORICAL POPS OVER EASTERN IA AND NORTHEAST MO
UNTIL MID MORNING...KEEPING SCATTERED WORDING FURTHER EAST THROUGH
LATE MORNING. SHOULD THEN SEE RAPID CLEARING WITH MORE HEAT AND
HUMIDITY THROUGH AFTERNOON. KEPT SLIGHT CHANCES FOR MAINLY LATE
AFTERNOON CONVECTION ALONG BOUNDARY IN FAR NORTH BUT MOST OF CWFA
WILL BE CAPPED. MODELWISE...MAINLY FOLLOWED GFS AS ETA HAD POOR
HANDLE ON THIS MORNINGS MCS.

CHANCE POPS KEPT IN NORTHERN THIRD FOR TONIGHT WHERE NEXT COMPLEX
SET OFF BY MT SHORTWAVE EXPECTED TO MOVE ALONG FRONT. MODELS TRY TO
PUSH FRONT BACK SOUTHEAST IN RESPONSE TO STRONG MID LEVEL VORTEX
MOVING ACROSS SOUTHERN CANADA...BUT DO NOT ANTICIPATE THE FRONT TO
MAKE MUCH PROGRESS UNTIL LATE WED/WED NIGHT WHEN H5 RIDGE BEGINS TO
BUILD OVER WESTERN CONUS. HAVE THUS CONTINUED SCATTERED POPS THROUGH
PERIOD WITH TOO MUCH UNCERTAINTY ON BOUNDARY LOCATION TO GET TOO
DETAILED. DID EXTEND LOW POPS INTO WED NIGHT...BUT THINK GFS MAY BE
SUFFERING FROM FEEDBACK AND OVERDOING SURFACE LOW PASSING OVERHEAD
IN THAT TIMEFRAME. LATER FORECASTS WILL NEED TO WATCH FOR FLASH
FLOOD POTENTIAL IN AREAS OF MAINLY FAR NORTH AND FAR SOUTH THAT HAVE
BEEN RECENTLY SATURATED. VERY FEW CHANGES MADE TO GRIDS THURSDAY AND
BEYOND AS MEDIUM RANGE GUIDANCE SHOWS UPPER LEVEL RIDGE OVER ROCKIES
RESULTING IN NW FLOW OVER REGION TO RESULT IN DRIER AIRMASS AND
COOLER TEMPERATURES.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

SHEETS
Hazardous weather outlook, Jul 5, 3:39 PM CST, 13 hours 33 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-061000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
439 PM CDT SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TONIGHT...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE EARLY THIS EVENING...ALONG
AND SOUTH OF HIGHWAY 34.  THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

AFTER MIDNIGHT...A THUNDERSTORM COMPLEX IS FORECAST TO
MOVE EAST OUT OF WESTERN IOWA. SEVERE STORMS WILL BE POSSIBLE ALONG
AND NORTH OF INTERSTATE 80.  THE MAIN THREAT WILL BE DAMAGING
WINDS UP TO 80 MPH.  HEAVY RAIN IS ALSO LIKELY DUE TO HIGH
MOISTURE LEVELS IN THE ATMOSPHERE. THE HEAVY RAIN COULD RESULT
IN SOME LOCALIZED FLOODING...ESPECIALLY ALONG THE HIGHWAY 20
CORRIDOR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE THUNDERSTORM COMPLEX THAT DEVELOPS TONIGHT WILL AFFECT THE
AREA THROUGH MID DAY SUNDAY.

ANOTHER ROUND OF SEVERE STORMS WILL BE POSSIBLE SUNDAY NIGHT AS A
COMPLEX OF THUNDERSTORMS DROPS OUT OF SOUTHEAST MINNESOTA...THROUGH
THE MID MISSISSIPPI RIVER VALLEY.  THE GREATEST POTENTIAL FOR
SEVERE STORMS WILL AGAIN BE NORTH OF INTERSTATE 80.  THERE IS A
POTENTIAL FOR DAMAGING WINDS AND ISOLATED TORNADOES.

THUNDERSTORMS WILL CONTINUE TO THREATEN THE REGION MONDAY THROUGH
WEDNESDAY...AS A FRONTAL BOUNDARY STALLS ACROSS SOUTHERN IOWA AND
NORTHERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED LATE TONIGHT. SPOTTER ACTIVATION MAY
ALSO BE NEEDED SUNDAY NIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/DVN

DLF

In the hours before

Local storm report, Jul 5, 11:40 PM CST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1240 AM CDT SUN JUL 06 2003

PRELIMINARY EVENT SUMMARY FOR SATURDAY EVENING JULY 5TH

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    BIGGSVILLE                IL   .5 INCH HAIL
07/05/03   HENDERSON                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0717 PM    MONTROSE                  IA   .5 INCH HAIL
07/05/03   LEE                            REPORTED BY EMERGENCY
                                          MANAGEMENT.

0737 PM    4 W DONNELLSON            IA   .75 INCH HAIL
07/05/03   LEE                            REPORTED BY STORM
                                          SPOTTER.

0800 PM    FT MADISON                IA   .75 INCH HAIL
07/05/03   LEE                            REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0830 PM    DONNELLSON                IA   WIND DAMAGE
07/05/03   LEE                            TREES AND POWERLINES
                                          DOWN.  REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0831 PM    FARMINGTON                IA   FLOOD
07/05/03   VAN BUREN                      WATER OVER THE ROAD AT
                                          INTERSECTION OF
                                          HIGHWAYS 1 AND 2.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0831 PM    5 N FARMINGTON            IA   1 INCH HAIL
07/05/03   VAN BUREN                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0913 PM    SANDUSKY                  IA   WIND DAMAGE
07/05/03   LEE                            3-4 FOOT DIAMETER TREE
                                          DOWN. REPORTED BY STORM
                                          SPOTTER.

0915 PM    4 NW KEOKUK               IA   .88 INCH HAIL
07/05/03   LEE                            REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0932 PM    4 N GRANGER               MO   1 INCH HAIL
07/05/03   SCOTLAND

0932 PM    GRANGER                   MO   60 MPH TSTM GUST
07/05/03   SCOTLAND                       50-60 MPH WINDS
                                          REPORTED BY STORM
                                          SPOTTER.

1000 PM    WAYLAND                   MO   WIND DAMAGE
07/05/03   CLARK                          LARGE LIMBS AND POWER
                                          LINES DOWN. REPORTED BY
                                          STORM SPOTTER.

1003 PM    NAUVOO                    IL   55 MPH TSTM GUST
07/05/03   HANCOCK                        ESTIMATED 50 TO 60 MPH
                                          WINDS AND NOISE FROM
                                          TREE LIMBS BREAKING IN
                                          NEARBY PARK REPORTED BY
                                          STORM SPOTTER.

1005 PM    FT MADISON                IA   50 MPH TSTM GUST
07/05/03   LEE                            REPORTED BY STORM
                                          SPOTTER.

1010 PM    FT MADISON                IA   WIND DAMAGE
07/05/03   LEE                            POWER LINES DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

1019 PM    WARSAW                    IL   WIND DAMAGE
07/05/03   HANCOCK                        TREES DOWN.  POWER OUT.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1020 PM    WAYLAND                   MO   WIND DAMAGE
07/05/03   CLARK                          LARGE LIMBS AND POWER
                                          LINES DOWN. REPORTED BY
                                          STORM SPOTTER.

1022 PM    WEST PT                   IL   50 MPH TSTM GUST
07/05/03   HANCOCK                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1022 PM    2 SW FARMINGTON           IA   FLOOD
07/05/03   VAN BUREN                      CULVERT PATIALLY WASHED
                                          OUT HALF OF COUNTY ROAD
                                          NAMED POSSUM HOLLOW
                                          LANE, CNTY RD 10.
                                          MEASURED 4.5 INCHES OF
                                          RAIN. REPORTED BY STORM
                                          SPOTTER.

1026 PM    HAMILTON                  IL   WIND DAMAGE
07/05/03   HANCOCK                        POWER POLES DOWN. POWER
                                          OUT IN TOWN. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.
Local storm report, Jul 6, 3:54 AM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
454 AM CDT SUN JUL 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0453 AM    DELHI                     IA   .5 INCH HAIL
07/06/03   DELAWARE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The Quad Cities radar (KDVN), 20 km away, was scanning. The volume nearest the first event began at 11:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clinton

When
July 6, 5:12 AM CST
Where
Clinton County, Camanche
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Crop damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.667, -90.350

18 inch limbs down & power out

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377633.